Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

June 25, 2021Polk County, Iowa

NWS Des Moines, IA issued this special weather statement at Jun 25, 2021, 9:43 PM CDT for Polk County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2021, 9:43 PM CDT (02:43 UTC)
Expired
Jun 25, 2021, 10:45 PM CDT
In force
62 min
Issued by
NWS Des Moines, IA

County Polk County, IA

The radar

The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

977 
WWUS83 KDMX 260243
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
943 PM CDT Fri Jun 25 2021
 
IAZ060-260345-
Polk IA-
943 PM CDT Fri Jun 25 2021

...Heavy Rains over Ankeny this Evening...

At 938 PM CDT, Doppler radar was tracking a shower with heavy rain 
over Ankeny. This shower was nearly stationary.

Rainfall amounts from three to four inches will be possible with 
this shower. A few sites have already received 2.5 inches of rain or 
more. This will likely produce considerable street flooding, ponding 
water, and low visibilities between Saylorville Lake and Interstate 
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding. 
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4166 9371 4178 9371 4178 9350 4166 9350
TIME...MOT...LOC 0238Z 227DEG 0KT 4173 9359 

$$

Small

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Jun 25, 7:16 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 25, 7:16 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
716 PM CDT Fri Jun 25 2021

.DISCUSSION.../Tonight through Friday/
Issued at 301 PM CDT Fri Jun 25 2021

Today and Saturday:

The large-scale pattern across the central CONUS remains under the
influence of a broad trough, keeping mid to upper-level flow west-
southwesterly. The short-wave that triggered last night's convection
has moved into the Great Lakes Region. There has been subtle hints
of subsidence across portions of central and northwestern Iowa via
satellite imagery, but plenty of lingering moisture is still present
and several areas have remained under overcast skies. Additionally,
the activity last night has left several outflow boundaries across
the region, and these can be seen by variable wind directions across
the upper Midwest as well as sudden discontinuities in temperatures
and dewpoints. Another vort max is moving across the central Plains
this afternoon will be moving through Iowa during the evening hours,
continuing overnight. While this is ongoing, a surface low
developing near the OK Panhandle will begin to slowly lift northeast
across Kansas toward the area. This will continue to push warm moist
air into the region, and provide weak lift for shower and
thunderstorm generation. There is still some question as the
strength of convergence that will be available, because synoptically
there will not be much this afternoon. However, differential heating
this afternoon where skies clear could potentially strengthen one of
these outflow boundaries in the region, which could increase the
convergence and thunderstorm potential. CAMs today initiate weak
convection across eastern portions of the forecast area after 18z
today, though these are not maintained for a long period of time.
After 20-21z, there is more development in the CAMs as the mid-level
vort max moves across the area. This is mainly focused for areas
north of Interstate 80, where there currently sits a stationary
boundary. There will be a decent amount of instability throughout
most of the forecast area, with the RAP continuing to depict nearly
2000 J/kg of SBCAPE. However, mid-level lapse rates are not
exceeding 7.0 C/km north of Interstate 80 this afternoon where
convection is expected to initiate. This will make it difficult for
strong updrafts to get going. Flow in the lower-levels of the
atmosphere remains weak, and does not increase until above 500 mb.
Therefore, the deep layer shear will be rather weak for a large
amount of time. It may increase later into the evening. Even if
parcels become surface based, there will not be a whole lot to
organize it until well above the CBL. This complicates the severe
threat with these storms. With the overall lack of lower level flow,
the tornado threat does not seem present. The only factor that could
change this is activity in the immediate vicinity of an outflow
boundary, but it will have to be timed and located perfectly. With
moderate instability, deep convection will still present hail and
stronger wind chances this evening for areas north of Interstate 80.
Late in the evening, as the surface low continues to move
northeastward, convergence then increases in for areas south
Interstate 80, and CAM guidance this morning has had decent
agreement on stronger convection after 04z continuing into Saturday
morning. Like with the convection to the north, hail and wind gusts
could be possible, but low-level flow will still be lacking in this
area and thus not much deep layer shear, thus only the marginal risk
for severe weather this evening. Once again, flooding may become an
issue. For the convection north of Interstate 80, motion may occur
parallel to the stationary boundary that is in place. Storm motions
will not be overly fast, meaning that an efficient storm could drop
a lot of rainfall over just an hour or two. Areas north of
Interstate 80 though will still be able to handle heavier rainfall
before major issues start to arise. The bigger flooding concern will
areas south of Interstate 80. Last night flooding occurred as some
thunderstorms cumulatively produced 4 to 6 inches of rainfall over a
6 hour period. This same area may be able to see another 1 inch
tonight, with locally higher amounts likely. Flash Flood Guidance
indicates that 1 to 1.5 inches over 3-6 hours could trigger more
flooding, especially south of Interstate 80. Therefore, have issued
a Flash Flood Watch through Saturday morning for southern portions
of the forecast area.

This first round of convection will move east-northeast by 12-14z
timeframe, as the low surface low pressure moves across the state.
The larger short-wave trough axis will begin to slide eastward,
continuing weak H5 height falls into Saturday afternoon. Behind the
surface low pressure system will be a cold front, a main convergence
source for shower and thunderstorm activity on Saturday. GFS depicts
an environment with SBCAPE over 2000 J/kg ahead of the cold front
during the afternoon, with other guidance between 1000-1500 J/kg.
However, convective debris from the earlier morning activity may
hinder destabilization Saturday afternoon ahead of the boundary. If
destabilization occurs, low-level flow should be a bit stronger than
it is today as the surface low moves across the area, with plenty of
deep layer shear still around to support the organization of a few
storms. With this possibility, the marginal risk has been expanded
to cover more of Iowa for severe storms on Saturday. The threat at
this time remains very conditional.

Extended:

Persistent southwest flow will bring several short-wave
perturbations across the region for the rest of the week. Expect
multiple rounds of rain showers and thunderstorms. Temperatures will
range from the mid 70s to the mid 80s throughout the week. By the
middle of the week, GFS and ECMWF continue to resolve the high
pressure over the eastern CONUS differently, with the GFS stalling
out the high pressure creating blocking pattern through the week.
There will be dry periods throughout next week, but given the
uncertainty of how long this trough will be parked across the
Midwest, have not deviated much from blended guidance in the
extended forecast.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 715 PM CDT Fri Jun 25 2021

Scattered showers and thunderstorms will persist for much of the
forecast period across central Iowa. Mostly VFR ceilings but
increasing MVFR coverage overnight into Saturday morning as
precipitation persists. Winds will be variable at 5 to 10 mph for
much of the period with stronger gusts in and around
thunderstorms.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT Saturday for IAZ084>086-092>097.

&&

DISCUSSION...Krull
AVIATION...Cogil
Hazardous weather outlook, Jun 25, 2:35 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
235 PM CDT Fri Jun 25 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>083-261100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-
235 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms will develop late today and tonight. A few of the
storms could be strong to severe, with large hail and strong winds
the primary threats. Locally heavy rainfall is also possible.

Please visit weather.gov/desmoines to view any active watches or
warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are expected at times from this weekend
into next week. The highest chances are forecast from Saturday
into Saturday night, and again around Monday night or Tuesday. The
overall severe weather threat appears low at this time.

Additional heavy rainfall will also be possible, again with the
best chances coming on Saturday into Saturday night. This may lead
to an increasing threat of flooding, especially in areas where
multiple rounds of heavy rain occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Any reports of heavy
rainfall or flooding are always appreciated.

IAZ084>086-092>097-261100-
Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-
Davis-
235 PM CDT Fri Jun 25 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

As thunderstorms redevelop tonight they will carry a low threat of
severe weather, primarily in the form of large hail or strong
winds, and may produce locally heavy rainfall.

A Flash Flood Watch is in effect for the area through tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Please visit weather.gov/desmoines to view any active watches or
warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional thunderstorms are expected at times from this weekend
into next week. The highest chances are forecast from Saturday
into Saturday night, and again around Monday night or Tuesday. The
overall severe weather threat appears low at this time. Heavy
rainfall will also be possible, again with the best chances coming
on Saturday into Saturday night. This may lead to an increasing
threat of flooding, especially in areas where multiple rounds of
heavy rain occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. Any reports of heavy
rainfall or flooding are always appreciated.

Lee

In the hours before

Special weather statement, Jun 25, 6:57 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Des Moines IA
657 PM CDT Fri Jun 25 2021

IAZ059-060-260100-
Dallas-Polk-
Including the cities of Perry, Waukee, Adel, and Des Moines
657 PM CDT Fri Jun 25 2021

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

Current atmospheric conditions support the development of funnel
clouds, and several reports have been received near Polk City and
Ankeny just before 7pm. Usually, these funnel clouds can form
from showers and weak thunderstorms. These funnels are normally
brief, drop only a few hundred feet from the cloud base, and
rarely become a tornado or cause damage. However, if one is
spotted, please immediately report it to the National Weather
Service. If storms intensify and a tornado warning would become
necessary, take appropriate action.

Small
Local storm report, Jun 25, 7:07 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
707 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     2 N REDFIELD            41.62N 94.20W
06/25/2021                   DALLAS             IA   911 CALL CENTER

            DALLAS CENTER DISPATCH REPORTED A SMALL
            FUNNEL CLOUD NORTH OF REDFIELD.

&&

BSS
Local storm report, Jun 25, 7:11 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     1 N GRANGER             41.78N 93.82W
06/25/2021                   DALLAS             IA   PUBLIC

            FUNNEL CLOUD NORTH OF GRANGER. VIA SOCIAL
            MEDIA.

&&

BSS
Local storm report, Jun 25, 7:13 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
713 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FUNNEL CLOUD     3 S ALLEMAN             41.78N 93.60W
06/25/2021                   POLK               IA   PUBLIC

            FUNNEL CLOUD JUST NORTH OF ANKENY. VIA
            SOCIAL MEDIA.

0712 PM     FUNNEL CLOUD     BONDURANT               41.69N 93.46W
06/25/2021                   POLK               IA   911 CALL CENTER

            VIA POLK COUNTY DISPATCH.

&&
Local storm report, Jun 25, 7:14 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
714 PM CDT FRI JUN 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FUNNEL CLOUD     3 WSW MITCHELLVILLE     41.64N 93.41W
06/25/2021                   POLK               IA   PUBLIC

            NORTHWEST OF ALTOONA. FUNNEL IN THE CLOUDS,
            NARROWED AND CAME DOWN, BUT NEVER REACHED
            THE GROUND. LASTED ABOUT 5-10 MINUTES.

&&

BSS
Special weather statement, Jun 25, 9:43 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
943 PM CDT Fri Jun 25 2021

IAZ060-260345-
Polk IA-
943 PM CDT Fri Jun 25 2021

...Heavy Rains over Ankeny this Evening...

At 938 PM CDT, Doppler radar was tracking a shower with heavy rain
over Ankeny. This shower was nearly stationary.

Rainfall amounts from three to four inches will be possible with
this shower. A few sites have already received 2.5 inches of rain or
more. This will likely produce considerable street flooding, ponding
water, and low visibilities between Saylorville Lake and Interstate
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4166 9371 4178 9371 4178 9350 4166 9350
TIME...MOT...LOC 0238Z 227DEG 0KT 4173 9359

Small

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.